What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 6, 12:54 PM EST, 28 minutes earlier.
Area forecast discussion, Jul 6, 12:54 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
154 PM EDT Fri Jul 6 2018
.SYNOPSIS...
A cold front passes through the region today bringing showers and
thunderstorms. Noticeably cooler and drier conditions behind
the front will be in place this weekend. Warmer and more humid
conditions return by mid-week along with isolated to scattered
thunderstorms.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 150 PM EDT Saturday...
A cold front, currently over the Ohio Valley, will move across
the area this afternoon, exiting southside VA this evening. With
a positive-tilted trough pushing the front and very little jet
dynamics, the chances for widespread severe weather is low, but
not zero. Storms moving across the mountain late this morning
and early afternoon were carrying lightning with them. With more
heating and instabilities east of the Blue Ridge, scattered
strong to severe storms are highly probable. Storm are expected
across the foothills between 12PM-3PM and over the piedmont
from 1PM-5PM, give or take an hour. Storm intensities will wane
through the evening, with showers dissipating by midnight.
The surface front clears the area by midnight, but the cooler
drier air will not filter into the area until Saturday morning.
Winds will become easterly through the day. Clouds will also
fade through the day from north to south.
Temperatures this afternoon will range from the 70s west to
near 90 east. Saturday's temperatures will be in the low to mid
70s west of the Blue Ridge to the mid to upper 70s east.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 1240 PM EDT Friday...
Saturday evening, we expect skies to start the evening nearly clear
across the far northern sections of the region with partly cloudy to
mostly cloudy skies across the south. Through the night, the clouds
will slowly exit the region to the south, leaving partly cloudy
skies across the far southern and southwest sections of the area.
Much cooler and drier air will move into the area Saturday night
into Sunday. Lows temperatures Saturday night are forecast in the
mid to upper 50s across the mountains with some pockets of lower 50s
at the highest elevations. Over the Piedmont, upper 50s to around 60
degrees are forecast for low temperatures. On Sunday, expect highs
across the mountains of the mid to upper 70s, with pockets of highs
around 70 to the lower 70s at the highest elevations. For the
Piedmont, expect highs in the lower 80s. Sunny skies are expected
for the entire region on Sunday.
Sunday night, clear skies will continue to prevail across the region
thanks to both high pressure building in from the north. Low
temperatures will range from the mid to upper 50s over the mountains
to the upper 50s to lower 60s over the Piedmont.
&&
.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
As of 1230 PM EDT Friday...
High pressure will start to lose its grip on our weather pattern
heading into the middle part of next week. We expect an upper trough
to gradually strengthen over the spine of the Appalachians while the
center of the high retrogrades to the central U.S. This trough will
act as a focus for where afternoon/evening showers and storms will
be located all while temperatures trend milder as southerly flow
into the region increases and milder air advects into the region.
By Thursday into Friday, the axis of the upper trough is progged to
shift eastward allowing a wind direction switch to more westerly or
northwesterly winds. This will allow for slightly cooler air to work
its way into the area. However, the region will still remain in an
unstable atmosphere during the afternoon/evening with isolated to
scattered showers and storms still possible.
Confidence in the above portion of the forecast is moderate for the
general synoptic trend, but low regarding specifics on the
location/timing of the convection.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 120 PM EDT Friday...
Showers and thunderstorms coverage will be isolated this
morning west of the Blue Ridge and remain so for several hours
today. They will become more widespread this afternoon as a cold
front sweeps across the region. The front should begin moving
through the forecast area around daybreak and exiting to the
southeast by 00Z. Confidence is moderate on the exact timing of
thunderstorms in any given location. Once the coverage becomes
more widespread this afternoon, it should remain that way going
into the evening before beginning to lessen in a north to south
type fashion through the end of the period.
Sky conditions will be VFR prior to the onset of any showers or
thunderstorms today. Most locations will see at least MVFR
conditions linger for a bit after any storm moves through but
then should return to VFR. The mountain locations may have a
more difficult time breaking out of sub-VFR conditions, BLF in
particular. Chances for fog may also drop conditions to sub-VFR
in the mountain valleys again tonight, however, confidence of
this occurring is too low to advertise in the TAFs at this
point.
Winds will begin the forecast period from the south to
southwest, then shifting to the northwest behind the front.
Winds will be light through the forecast period with some gusts
into the teens after the front moves through. Gusty winds will
also be possible in or near thunderstorms.
Confidence is moderate on all elements.
Extended Aviation...
Over the weekend and into Tuesday, high pressure and drier air
work its way into the area. VFR conditions will prevail for most
of the region, most of this time. Late night/early morning will
be a daily issue.
Confidence in the extended forecast is above average.
&&
.EQUIPMENT...
As of 150 PM EDT Friday...
The NOAA weather radio transmitter in Hinton, West Virginia,
WXM72 broadcasting on a frequency of 162.425 MHz, remains off
the air. It will remain offline until sometime next week. Parts
are on order to repair the transmitter, and are expected early
next week. Therefore, the system may again be operation on/by
July 11th. We apologize for any inconvenience.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...DS
LONG TERM...DS
AVIATION...RCS
EQUIPMENT...AMS/WERT
Hazardous weather outlook, Jul 6, 1:05 PM EST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
205 PM EDT Fri Jul 6 2018
NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-071815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
205 PM EDT Fri Jul 6 2018
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Scattered showers and thunderstorms will accompany a cold front
moving south through the region this afternoon and evening. Locally
heavy rain could produced localized flooding. A few of these storms
could also become strong and produce strong wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-071815-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
205 PM EDT Fri Jul 6 2018
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Scattered showers will accompany a cold front moving south through
the region this afternoon and evening. Locally heavy rain from this
afternoon storms could keep creeks and streams running high into this
evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RCS
In the hours before
Special weather statement, Jul 6, 12:28 PM EST, 54 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
128 PM EDT FRI JUL 6 2018
NCZ004-VAZ032-061830-
Stokes-Patrick-
128 PM EDT FRI JUL 6 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN STOKES AND SOUTH CENTRAL PATRICK COUNTIES...
Until 230 PM EDT
At 128 PM EDT, a strong thunderstorm was located near Collinstown,
moving south at 10 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Francisco...
Collinstown...
and Vade Mecum.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3638 8045 3655 8044 3655 8045 3658 8045
3663 8035 3647 8021 3640 8033
TIME...MOT...LOC 1728Z 343DEG 8KT 3654 8041
PCSpecial weather statement, Jul 6, 12:39 PM EST, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
139 PM EDT FRI JUL 6 2018
NCZ004-005-VAZ032-043-061815-
Stokes-Rockingham-Henry-Patrick-
139 PM EDT FRI JUL 6 2018
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN STOKES...NORTHWESTERN ROCKINGHAM...SOUTHWESTERN HENRY
AND SOUTHEASTERN PATRICK COUNTIES...
Until 215 PM EDT
At 138 PM EDT, a strong thunderstorm was located over Critz, moving
southeast at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Stoneville...
Sandy Ridge...
Spencer...
Penns Store...
and Critz.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3668 8027 3676 8013 3650 7980 3643 7995
3650 8012
TIME...MOT...LOC 1738Z 328DEG 14KT 3663 8011
PCSpecial weather statement, Jul 6, 12:44 PM EST, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
144 PM EDT FRI JUL 6 2018
NCZ004-005-061845-
Stokes-Rockingham-
144 PM EDT FRI JUL 6 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN STOKES AND SOUTHWESTERN ROCKINGHAM COUNTIES...
Until 245 PM EDT
At 144 PM EDT, a strong thunderstorm was located over Pine Hall,
moving south at 15 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Madison...
Walnut Cove...
Pine Hall...
Ellisboro...
and Meadows.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3626 8020 3639 8021 3640 7998 3625 7991
TIME...MOT...LOC 1744Z 345DEG 12KT 3629 8009
PC
Special weather statement, Jul 6, 12:49 PM EST, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
149 PM EDT FRI JUL 6 2018
NCZ019-061830-
Wilkes-
149 PM EDT FRI JUL 6 2018
...A STRONG THUNDERSTORM WILL AFFECT
WILKES COUNTY...
Until 230 PM EDT
At 148 PM EDT, a strong thunderstorm was located over Roaring River,
moving south at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Traphill...
and Boomer.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3628 8137 3629 8137 3638 8094 3633 8087
3606 8088 3605 8125
TIME...MOT...LOC 1748Z 343DEG 12KT 3623 8104
PCSpecial weather statement, Jul 6, 12:54 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
154 PM EDT FRI JUL 6 2018
NCZ003-004-020-061830-
Stokes-Surry-Yadkin-
154 PM EDT FRI JUL 6 2018
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN SURRY...SOUTHWESTERN STOKES AND EASTERN YADKIN
COUNTIES...
Until 230 PM EDT
At 153 PM EDT, a strong thunderstorm was located over Pinnacle,
moving south at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Pilot Mountain...
East Bend...
King...
Huntsville...
and Pilot Mountain State Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3640 8053 3641 8031 3626 8028 3626 8045
3624 8045 3622 8043 3621 8045 3617 8044
3614 8044 3612 8046 3612 8049 3611 8051
3608 8051 3605 8050 3605 8057
TIME...MOT...LOC 1753Z 357DEG 20KT 3634 8042
LocontoLocal storm report, Jul 6, 12:56 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
156 PM EDT FRI JUL 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM TSTM WND DMG 3 ENE CHILHOWIE 36.81N 81.63W
07/06/2018 SMYTH VA 911 CALL CENTER
THUNDERSTORM WINDS BLEW A TREE DOWN AT SEVEN MILE FORD.
1213 PM TSTM WND DMG 5 ESE CHILHOWIE 36.78N 81.60W
07/06/2018 SMYTH VA 911 CALL CENTER
THUNDERSTORM WINDS BLEW A TREE DOWN ALONG RIVERSIDE ROAD
IN ADWOLFE.
1219 PM TSTM WND DMG CHILHOWIE 36.80N 81.68W
07/06/2018 SMYTH VA 911 CALL CENTER
THUNDERSTORM WINDS BLEW A TREE DOWN IN CHILHOWIE.
&&
DS